Non-arteritic anterior ischemic optic neuropathy, or NAION, is a rare condition caused by reduced blood flow to the optic nerve, and it can cause sudden, usually painless, and often permanent vision loss in one eye. Since 2024, a series of studies has examined whether GLP-1 medications like semaglutide are associated with a higher risk of NAION, and while the research is still developing, the signal has been consistent enough that ophthalmology specialty groups now address it directly.
What the Studies Found
A large Danish cohort study led by ophthalmology researcher Dr. Jakob Grauslund examined health records for 424,152 patients with type 2 diabetes, including 106,454 who were prescribed semaglutide, and found semaglutide use was associated with a 2.19 times higher risk of developing NAION compared with patients not on the drug. A separate analysis by researcher Anton Pottegard, comparing new semaglutide users in Denmark and Norway against people starting other diabetes medications, found a 2.81 times higher relative risk. Danish national data cited alongside this research showed the annual number of newly diagnosed first-time NAION cases rose from roughly 67.6 to 148 since semaglutide's introduction there in 2018, and among people newly diagnosed with NAION, the share who had diabetes rose from about 1 in 20 cases to roughly 1 in 4.
Putting the Risk in Context
A roughly two- to three-fold relative increase sounds alarming on its own, but NAION is rare enough to start with that the absolute increase in risk is small: researchers have estimated the excess risk at somewhere in the range of 1.4 to 2.5 additional cases per 10,000 person-years among semaglutide users, on top of an already low baseline rate. Ophthalmology and neuro-ophthalmology specialty groups have weighed in with guidance acknowledging the association while emphasizing that, for most patients, the established cardiovascular and metabolic benefits of GLP-1 therapy are likely to outweigh this specific risk. The research to date is also observational, meaning it can show an association but can't fully rule out other explanations, such as diabetes itself independently raising NAION risk in ways that are hard to fully separate from medication effects in retrospective data.
Who Should Pay Closer Attention
Certain anatomical and medical risk factors, including a "crowded" optic disc structure and a prior NAION diagnosis in one eye, are understood to raise baseline NAION risk independent of any medication, and patients with those risk factors may reasonably want to discuss them with an ophthalmologist before starting a GLP-1 drug. Sudden vision changes in one eye, including blurring, dimming, or vision loss, should always be treated as an urgent symptom warranting immediate medical evaluation, regardless of what medications someone is taking.
The Bottom Line
The NAION signal associated with GLP-1 medications is real, has been observed across more than one dataset, and has prompted formal guidance from eye-care specialty organizations, but the absolute risk to any individual patient remains low. This is exactly the kind of nuanced safety information worth raising directly with your prescriber, particularly if you have existing eye conditions or a family history of optic nerve problems, rather than either dismissing the research or stopping a beneficial medication without medical guidance.